Colorado, 2010

Avalanche in Colorado, April 13, 2010

April 13, 2010 · NWS GJT · 1 event in 1 county or zone

A strong wind event the previous day lead to a few natural avalanches in the Uncompahgre Gorge through the overnight hours of April 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong wind event the previous day lead to a few natural avalanches in the Uncompahgre Gorge through the overnight hours of April 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 12, 2:19 PM MST, 10 hours 41 minutes earlier.

Area forecast discussion, Apr 12, 2:19 PM MST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 PM MDT MON APR 12 2010

...WINDY WITH HIGH FIRE DANGER THROUGH THIS EVENING...

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
A STRONG PACIFIC STORM ALONG THE WEST COAST WILL MOVE INLAND TONIGHT.
ITS COLD FRONT WILL MOVE FROM EASTERN NV INTO WESTERN UT THIS
EVENING...THEN ENTER EASTERN UTAH AROUND MIDNIGHT. THE STRONG
PRESSURE GRADIENT AND DEEP VERTICAL MIXING AHEAD OF THE FRONT WILL
PRODUCE ADVISORY LEVEL SURFACE WINDS OVER SE UT AND LOWER ELEVATIONS
OF WEST-CENTRAL AND SOUTHWEST CO THROUGH MIDNIGHT.  THE MOUNTAINS
WILL BE WINDY TOO...BUT WILL NOT EXCEED THE HIGHER CRITERIA FOR A
WIND ADVISORY IN THE MOUNTAINS. THESE STRONG WINDS WILL COMBINE WITH
LOW HUMIDITY AND DORMANT FUELS TO INCREASE FIRE WEATHER CONCERNS
THROUGH THIS EVENING...MENTIONED BELOW.

IT LOOKS LIKE THE FRONT WILL PUSH THROUGH WESTERN CO AFTER MIDNIGHT.
EXPECT THERE WILL BE ISOLATED THUNDERSTORMS AHEAD OF AND WITH THE
FRONT THIS EVENING...AND IN THE COLD ADVECTION BEHIND THE FRONT LATE
TONIGHT. THIS TIMING IS A BIT SLOWER THAN THE MODELS SHOW BECAUSE THE
FRONT IS CURRENTLY NOT MOVING TO THE EAST AS QUICKLY AS PREDICTED.
TUESDAY WILL BE SIGNIFICANTLY COOLER...WITH TEMPERATURES DROPPING OFF
15 TO 20 DEGREES. LOW TEMPS TONIGHT WILL BE 5-10 DEGREES COOLER...
AND ANOTHER 5 DEGREES COOLER TUE NIGHT.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE FIRST PART OF THE LONG TERM PERIOD FEATURES A MILD SOUTHWEST
FLOW ACROSS THE WESTERN US WITH WEAK TROUGHINESS OVER THE S US/NRN
MEXICO. ANY MOISTURE ASSOCIATED WITH THE WEAK TROF APPEARS TO
REMAIN FAR ENOUGH S AND E TO KEEP DRY WEATHER ACROSS THE AREA
THROUGH THURSDAY.

WEAK RIDGING BUILDS OVERHEAD THURS NIGHT BUT BY FRI MOISTURE BEGINS
TO SLIDE UNDER THE RIDGE FROM THE S. THE NEXT PAC TROF POSITIONED
OVER THE CA COAST EARLY FRI MOVES INTO THE GREAT BASIN FRIDAY
AFTERNOON/EVENING. EXPECT STRENGTHENING SW GRADIENT FLOW FRI AHEAD OF
THIS TROF AND ALSO EXPECT ENOUGH INSTABILITY TO COMBINE WITH MOISTURE
AND SYNOPTIC LIFT TO PRODUCE CONVECTIVE SHOWERS FRI AFTERNOON.
SHOWERS WILL FAVOR THE SW CO MTNS AND SRN FACING SLOPES. SHOWERS
CONTINUE THROUGH FRI NIGHT AND SAT AS THE TROF THEN SLIDES ACROSS THE
AREA. HOWEVER...MODEL SOLUTIONS BEGIN TO DIVERGE AT THIS POINT AND
CONFIDENCE DECREASES. THE GFS IS QUICKER AND MORE PROGRESSIVE PUSHING
THE TROF E OF THE DIVIDE BY NOON SAT WHILE THE SLOWER ECMWF KEEPS THE
TROF NEAR THE FOUR CORNERS THROUGH EARLY SUN. FOR NOW HAVE KEPT WITH
THE PATTERN OF CHC MTNS/SLIGHT CHC VALLEYS IN THE POP GRIDS AND
WILL WAIT TO SEE BETTER MODEL CONSISTENCY BEFORE MAKING BIG CHANGES.

AFTER THE EARLY WEEK STORM TEMPS WILL MAKE A QUICK RECOVERY BACK TO
ABOVE NORMAL BY THURS AFTERNOON AND WILL REMAIN SO THROUGH THE LONG
TERM PERIOD.

&&

.AVIATION...

VFR WILL PREVAIL THIS EVENING. ISOLATED THUNDERSTORMS AND AREAS OF
BLOWING DUST WILL CREATE LOCALIZED MVFR VISIBILITIES THROUGH
MIDNIGHT. STRONG SOUTHWEST WINDS WILL CAUSE MODERATE TO STRONG
TURBULENCE OVER AND IN THE LEE OF ALL RIDGES. COLD FRONT REACHES
ERN UTAH BETWEEN 03Z-06Z THIS EVENING...THE COLORADO BORDER AROUND
06Z...AND CROSS THE DIVIDE BETWEEN 09Z AND 12Z. NUMEROUS SHOWERS
WITH A FEW THUNDERSTORMS ARE EXPECTED WITH THE COLD FRONT...
TEMPORARILY GENERATING MVFR CONDITIONS.

&&

.FIRE WEATHER...

WIND GUSTS HAVE STEADILY INCREASED THROUGH THE AFTERNOON WITH GUSTS
TO 35 MPH COMMON AT 1400. THESE WINDS WILL ONLY STRENGTHEN AS THE
FRONT APPROACHES EASTERN UTAH THIS EARLY EVENING. HUMIDITY HAS
DROPPED BELOW 15% THIS AFTERNOON ACROSS NEARLY ALL VALLEY
REPORTING SITES IN SOUTHEAST UTAH AND SOUTHWEST-WEST CENTRAL
COLORADO. LAND USE AGENCIES HAVE REPORTED FUELS BELOW 7000 FEET ARE
DRY AND NOT YET GREENING UP. THEREFORE THE RED FLAG WARNING WILL
REMAIN IN EFFECT UNTIL MIDNIGHT WHEN WIND GUSTS WILL WANE AND
HUMIDITY WILL RISE IN INCREASING SHOWERS.

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WIND ADVISORY MONDAY NOON TO MIDNIGHT FOR ZONES 06-20-21.
     RED FLAG WARNING UNTIL MIDNIGHT FOR CENTRAL AND WESTERN CO
       BELOW 7000 FT ELEVATION...FIRE ZONES 203...205...207.
UT...WIND ADVISORY MONDAY NOON TO MIDNIGHT FOR ZONES 22-27>29.

&&

SHORT TERM...CJC
LONG TERM....MCS
AVIATION.....PF/CJC
FIRE WEATHER...JOE
Hazardous weather outlook, Apr 12, 2:25 PM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MDT MON APR 12 2010

COZ001>014-017>023-UTZ022>025-027>029-132200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
325 PM MDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...WINDY WITH HIGH FIRE DANGER THROUGH THIS EVENING...

.DAY ONE...TONIGHT

STRONG GUSTY WINDS WILL CONTINUE UNTIL ABOUT MIDNIGHT TONIGHT.
SOUTHWEST WINDS OF 15 TO 30 MPH WILL BE COMMON WITH OCCASIONAL GUSTS
TO 45 MPH. EXPECT AREAS OF BLOWING DUST...ESPECIALLY IN THE DESERT OF
SOUTHEAST UTAH. A WIND ADVISORY CONTINUES UNTIL MIDNIGHT FOR
VALLEYS OF WEST-CENTRAL AND SOUTHWEST COLORADO...AND ALL OF SOUTHEAST
UTAH.

DUE TO A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...
AND DRY FUELS...A RED FLAG WARNING IS VALID UNTIL MIDNIGHT TONIGHT
FOR THE VALLEYS OF WEST-CENTRAL AND SOUTHWEST COLORADO...BELOW 7000
FEET ELEVATION.

A FEW THUNDERSTORMS WILL DEVELOP OVER THE WESTERN COLORADO MOUNTAINS
THIS AFTERNOON AND THIS EVENING. THE AREA OF SHOWERS WILL EXPAND
TONIGHT AND INCLUDE ALL OF THE WESTERN SLOPE.  LIGHT SNOW
ACCUMULATIONS OVER THE MOUNTAIN PASSES WILL BE POSSIBLE FOR SLIPPERY
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...LIGHT TO MODERATE AMOUNTS OF SNOW WILL BE POSSIBLE OVER THE
NORTHERN AND CENTRAL MOUNTAINS WITH A FEW THUNDERSTORMS.
ACCUMULATING SNOW OVER THE MOUNTAIN PASSES MAY MAKE FOR ICY
CONDITIONS.   MOUNTAIN SNOW SHOWERS WILL DECREASE RAPIDLY EARLY
TUESDAY EVENING.

THE NEXT CHANCE FOR ANY MOUNTAIN SNOW WILL BE THIS SATURDAY TOWARD
THE DIVIDE.  ANY ACCUMULATING SNOW WILL BE LIMITED TO THE MOUNTAIN
PASSES.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Apr 12, 7:46 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
846 PM MDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     NON-TSTM WND GST 1 W DOUGLAS PASS        39.60N 108.81W
04/12/2010  M54 MPH          GARFIELD           CO   MESONET

0123 PM     NON-TSTM WND GST 18 SE MASSADONA         40.02N 108.40W
04/12/2010  M45 MPH          RIO BLANCO         CO   MESONET

0138 PM     NON-TSTM WND GST RED MOUNTAIN PASS       37.90N 107.70W
04/12/2010  M94 MPH          OURAY              CO   MESONET

            EAGLE IN SAN JUAN COUNTY

0142 PM     NON-TSTM WND GST RED MOUNTAIN PASS       37.90N 107.70W
04/12/2010  M61 MPH          OURAY              CO   MESONET

            KENDALL MOUNTAIN

0143 PM     NON-TSTM WND GST RED MOUNTAIN PASS       37.90N 107.70W
04/12/2010  M60 MPH          OURAY              CO   MESONET

            PUTNEY

0146 PM     NON-TSTM WND GST 2 SW GREAT DIVIDE       40.76N 107.85W
04/12/2010  M51 MPH          MOFFAT             CO   MESONET

0148 PM     NON-TSTM WND GST 19 WNW MACK             39.28N 109.22W
04/12/2010  M46 MPH          GRAND              UT   MESONET

0200 PM     NON-TSTM WND GST 2 SSE LA SAL SNOTEL     38.46N 109.25W
04/12/2010  M63 MPH          SAN JUAN           UT   MESONET

0200 PM     NON-TSTM WND GST 1 SE MONUMENT (HIGHWAY  37.96N 107.65W
04/12/2010  M75 MPH          OURAY              CO   MESONET

            ELEVATION 11841 FT.

0212 PM     NON-TSTM WND GST 8 NE ARBOLES            37.10N 107.30W
04/12/2010  M47 MPH          ARCHULETA          CO   MESONET

            ELEVATION 8491 FT.

0242 PM     NON-TSTM WND GST 7 S OURAY               37.92N 107.67W
04/12/2010  M72 MPH          OURAY              CO   MESONET

            MT ABRAHMS

0310 PM     NON-TSTM WND GST 4 SE MOAB               38.53N 109.51W
04/12/2010  M53 MPH          GRAND              UT   MESONET

0352 PM     NON-TSTM WND GST GRAND JUNCTION          39.09N 108.55W
04/12/2010  M47 MPH          MESA               CO   ASOS

0355 PM     NON-TSTM WND GST BLANDING                37.62N 109.48W
04/12/2010  M47 MPH          SAN JUAN           UT   AWOS

0440 PM     NON-TSTM WND GST 7 SSE JENSEN            40.28N 109.29W
04/12/2010  M45 MPH          UINTAH             UT   MESONET

0453 PM     NON-TSTM WND GST MONTROSE                38.48N 107.87W
04/12/2010  M45 MPH          MONTROSE           CO   ASOS

0453 PM     NON-TSTM WND GST CORTEZ                  37.35N 108.58W
04/12/2010  M46 MPH          MONTEZUMA          CO   ASOS

0453 PM     NON-TSTM WND GST 15 SSW WHITE CANYON     37.44N 110.57W
04/12/2010  M46 MPH          SAN JUAN           UT   MESONET

0520 PM     NON-TSTM WND GST 7 SSW LA SAL            38.22N 109.28W
04/12/2010  M50 MPH          SAN JUAN           UT   MESONET

0552 PM     NON-TSTM WND GST VALLEY OF THE GODS      37.27N 109.93W
04/12/2010  M45 MPH          SAN JUAN           UT   TRAINED SPOTTER

            RECORDED AT 447 PM

0553 PM     NON-TSTM WND GST CORTEZ                  37.35N 108.58W
04/12/2010  M50 MPH          MONTEZUMA          CO   ASOS

0553 PM     NON-TSTM WND GST MONTROSE                38.48N 107.87W
04/12/2010  M51 MPH          MONTROSE           CO   ASOS

0555 PM     NON-TSTM WND GST 6 ESE WHITEWATER        38.95N 108.33W
04/12/2010  M68 MPH          MESA               CO   TRAINED SPOTTER

0720 PM     NON-TSTM WND GST MEEKER                  40.05N 107.89W
04/12/2010  M46 MPH          RIO BLANCO         CO   ASOS

&&

EVENT NUMBER GJT1000442 GJT1000444 GJT1000431 GJT1000432 GJT1000433
GJT1000443 GJT1000450 GJT1000440 GJT1000445 GJT1000448 GJT1000434
GJT1000451 GJT1000436 GJT1000438 GJT1000449 GJT1000435 GJT1000437
GJT1000439 GJT1000441 GJT1000454 GJT1000446 GJT1000447 GJT1000453
GJT1000452

BK
Local storm report, Apr 12, 8:43 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
943 PM MDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     NON-TSTM WND GST 5 NW MACK               39.27N 108.93W
04/12/2010  M45 MPH          MESA               CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1000455

NL
Local storm report, Apr 12, 9:11 PM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1011 PM MDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     NON-TSTM WND GST 12 SSE CRESCENT JUNCTIO 38.78N 109.75W
04/12/2010  M45 MPH          GRAND              UT   ASOS

&&

EVENT NUMBER GJT1000456

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
April 13, 1:00 AM MST to 5:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

A strong wind event the previous day resulted in the release of at least 3 natural avalanches that ran across Highway 550 in the Uncompahgre Gorge area, closing the highway for a period of time. The avalanche deposits on the highway ranged from 1 to 5 feet deep and from 20 to 80 foot long sections of the highway.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231061.